Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 16, NWS El Paso, TX

July 29, 2011Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 29, 2011, 5:30 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 5:30 PM MDT (23:30 UTC)
Expired
Jul 29, 2011, 7:30 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WGUS54 KEPZ 292330
FFWEPZ
NMC051-300130-
/O.NEW.KEPZ.FF.W.0016.110729T2330Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
530 PM MDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 730 PM MDT

* AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...
  CABALLO...
  CUTTER...
  LAS PALOMAS...
  UPHAM...
  ARREY...
  CABALLO LAKE STATE PARK...
  INTERSTATE 25...

NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR INDICATES SOME AREAS 
HAVE RECEIVED FROM 1 TO 1.5 INCHES OF RAIN IN THE LAST HOUR IN THE 
SAME LOCATIONS THAT RECEIVED MODERATE TO HEAVY RAINS YESTERDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF .5 TO 1.25 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

TURN AROUND...DON'T DROWN!

&&

LAT...LON 3309 10754 3310 10665 3286 10685 3278 10736
      3273 10772 3277 10772

$$

NOVLAN
1 follow-up statement
826 
WGUS74 KEPZ 300127
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
727 PM MDT FRI JUL 29 2011

NMC051-300138-
/O.EXP.KEPZ.FF.W.0016.000000T0000Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
727 PM MDT FRI JUL 29 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN SIERRA
COUNTY WILL BE ALLOWED TO EXPIRE AT 730 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

AN AREA ON INTERSTATE 25 NEAR LAS PALOMAS SHOWED UP TO 1.75 INCHES 
ESTIMATED BY DOPPLER RADAR WHILE NEAR THE CABALLO LAKE STATE PARK 
AND ARREY ALMOST 1.86 INCHES OF RAIN WAS ESTIMATED BY DOPPLER RADAR. 
ALSO JUST WEST OF STATE ROAD CA13 BETWEEN UPHAM AND CUTTER...NEARLY 
3 INCHES OF RAIN WAS INDICATED BY DOPPLER RADAR.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3309 10754 3310 10665 3286 10685 3278 10736
      3273 10772 3277 10772

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:35 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 2:35 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
235 PM MDT FRI JUL 29 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE EAST
THIS AFTERNOON AND EVENING...HELPING TO TRIGGER THUNDERSTORMS IN
THE PROCESS. LOCALLY HEAVY RAINFALL IS POSSIBLE ALONG WITH STRONG
GUSTY WINDS. THE REMNANTS OF TROPICAL STORM DON WILL MOVE MAINLY
TO THE SOUTH AND TARGET THE NEW MEXICO BOOTHEEL ON SUNDAY...
RESULTING IN PERIODS OF HEAVY RAIN IN THAT AREA. HIGH PRESSURE
ALOFT WILL STRENGTHEN OVER NEW MEXICO BY MONDAY BRINGING HOTTER
TEMPERATURES NEXT WEEK AND ONLY A SLIGHT CHANCE OF THUNDERSTORMS.

&&

.DISCUSSION...
MOST OF THE TROPOSPHERE OVER THE WESTERN HALF OF THE EPZ CWA GOT
WORKED OVER BY CONVECTION LATE YESTERDAY...INCLUDING AN MCS THAT
FORMED OVER EL PASO COUNTY AND MOVED WEST. AS A RESULT...HUDPSETH
COUNTY AND EASTERN EL PASO COUNTY HEATED UP THE QUICKEST AND
REGISTERED THE FIRST STORMS OF THE DAY. AS THE REST OF THE AREA
RECOVERS CONVECTIVE CELLS SHOULD FIRE UP ALMOST ANYWHERE...
ESPECIALLY UNDER THE INFLUENCE OF AN INVERTED TROUGH APPROACHING
FROM THE EAST. THE WESTERN SECTION MAY TAKE A WHILE...BUT THEY
WILL GET THEIRS. SOME DRYING ALOFT IN ADVANCE OF THE TROUGH WILL
INCREASE THE POTENTIAL FOR MICROBURSTS.

ENOUGH MOISTURE WILL BE IN PLACE SATURDAY FOR ISOLATED TO
SCATTERED STORMS...ESPECIALLY CLOSER TO AZ BORDER WHICH WILL BE
NEAR THE DEPARTING TROUGH...AND SOUTHERN HUDSPETH COUNTY AS THE
REMNANTS OF TS DON APPROACH. THE 12Z NAM/GFS TAKE THESE REMNANTS
SOUTH OF THE INTERNATIONAL BORDER SUNDAY EXCEPT FOR THE NM
BOOTHEEL WHICH LIES IN THE PATH. HIDALGO AND WESTERN LUNA COUNTIES
COULD SEE PERIODS OF HEAVY RAIN SUNDAY...WITH ISOLATED TO
SCATTERED STORMS ELSEWHERE.

BY MONDAY AN OLD FRIEND (ENEMY?) REAPPEARS AND TAKES RESIDENCE
OVER THE AREA NEXT WEEK. INCREASING SUBSIDENCE AND WARMING ALOFT
UNDER THIS UPPER HIGH WILL TRY TO OFFSET INCREASED SURFACE HEATING
AND RESIDUAL MOISTURE AND REDUCE THUNDERSTORM ACTIVITY TO THE SLIGHT
CHANCE CATEGORY. AN EXCEPTION MIGHT BE LATE IN THE WEEK AS ANOTHER
INVERTED TROUGH MOVES IN FROM THE EAST...BUT THIS TIME WITH LESS
MOISTURE TO WORK WITH. SHOULD SEE MORE TRIPLE DIGIT TEMPS IN THE
LOWLANDS WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...VALID 30/00Z-31/00Z.
MAINLY VFR WITH LIGHT WINDS THIS EVENING INTO SATURDAY AFTERNOON.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO
TONIGHT WILL CAUSE AREAS OF MVFR AND IFR CIGS/VSBY. GUSTY WINDS AND
SMALL HAIL ARE ALSO POSSIBLE WITH STORMS. EXPECT VSBY <2SM TSRAGS
WITH SCT-BKN050-080 SCT-BKN120-150 AND SCT-BKN200-250. WIND VCNTY
TSTMS VRB25G45KT.  THUNDERSTORMS WILL FAVOR HIGH TERRAIN AND AREAS
WEST OF THE CONTINENTAL DIVIDE TONIGHT AND SATURDAY.

&&

.FIRE DISCUSSION...
LOW PRESSURE ALOFT MOVING IN FROM THE SOUTHEAST WILL BRING A SLOT
OF DRIER AIR ACROSS THE REGION TONIGHT INTO SATURDAY. THIS WILL TEND
TO SUPPRESS AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS THIS EVENING
INTO EARLY SATURDAY AFTERNOON ...BUT WILL NOT PREVENT THEM. SHOWERS
AND THUNDERSTORMS WILL BE MORE NUMEROUS WEST OF THE CONTINENTAL
DIVIDE THIS EVENING INTO TONIGHT...WITH AREAS OF POTENTIALLY HEAVY
RAIN. EASTERN LOCATIONS WILL LIKELY HAVE FEWER THUNDERSTORMS THIS
EVENING...AND THE PRIMARY THREAT WILL BE STRONG DOWNBURST WINDS.
MOISTURE FROM TROPICAL STORM DON WILL ENTER THE REGION SATURDAY
NIGHT INTO SUNDAY...RESULTING IN INCREASING PRECIPITATION CHANCES
FOR SUNDAY AND MONDAY. HIGH PRESSURE ALOFT WILL STRENGTHEN FROM NEW
MEXICO INTO THE CENTRAL PLAINS BY TUESDAY...BRINGING DRIER AIR AND
POSSIBLY A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  94  73  93  73 /  30  20  30  40  20
SIERRA BLANCA TX        70  94  69  90  69 /  20  20  30  40  20
LAS CRUCES              70  93  71  92  71 /  30  20  30  30  20
ALAMOGORDO              69  94  68  92  68 /  30  20  30  40  20
CLOUDCROFT              49  71  48  69  47 /  30  40  40  50  20
TRUTH OR CONSEQUENCES   69  92  68  90  68 /  30  30  30  30  30
SILVER CITY             61  84  60  82  60 /  30  30  40  40  40
DEMING                  70  93  69  91  69 /  30  30  30  30  30
LORDSBURG               69  93  69  92  69 /  40  30  40  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01 FAUSETT/21 PARK
Hazardous weather outlook, Jul 29, 11:40 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT FRI JUL 29 2011

NMZ022>025-030>032-TXZ055-056-301745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...A WEATHER DISTURBANCE APPROACHING FROM THE EAST WILL
TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. AREAS
THAT RECEIVED SIGNIFICANT RAINFALL LAST EVENING AND OVERNIGHT...
MAINLY ALONG AND WEST OF THE RIO GRANDE AND SOUTH OF A LAS CRUCES
TO SILVER CITY LINE ARE SOMEWHAT MORE STABLE AND THUS THUNDERSTORMS
WILL GET A LATER START. STORMS WILL BE STRONGEST EAST OF THE
RIO GRANDE WITH BETTER SURFACE HEATING. LOCALLY HEAVY RAINFALL AND
POTENTIALLY DAMAGING MICROBURST WINDS...AS WELL AS SMALL HAIL ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ENOUGH MOISTURE WILL REMAIN SATURDAY FOR ANOTHER ROUND OF
SCATTERED THUNDERSTORMS...MOST NUMEROUS IN THE AREAS THAT DO NOT
RECEIVE SIGNIFICANT RAINFALL TODAY. THE APPROACH OF THE REMNANTS
OF TROPICAL STORM DON MAY INCREASE THUNDERSTORM ACTIVITY IN
SOUTHERN HUDPSETH COUNTY. LOCALLY HEAVY RAIN AND STRONG GUSTY
WINDS WILL AGAIN BE THE PRIMARY THREATS.

ON SUNDAY THE REMNANTS OF TROPICAL STORM DON ARE PROJECTED TO
MOVE JUST SOUTH OF HUDSPETH AND EL PASO COUNTIES BEFORE CROSSING
THE NM BOOT HEEL. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
OVER MOST OF THE AREA WITH NUMEROUS STORMS AND PERIODS OF HEAVY
RAIN POSSIBLE IN HIDALGO...WESTERN LUNA AND SOUTHERN GRANT
COUNTIES.

MONDAY THROUGH WEDNESDAY HIGH PRESSURE ALOFT WILL STRENGTHEN OVER
THE AREA WITH THUNDERSTORM COVERAGE REDUCED TO ISOLATED...EXCEPT
SCATTERED NEAR THE ARIZONA BORDER. ON THURSDAY THE APPROACH OF
ANOTHER DISTURBANCE COULD INCREASE THUNDERSTORM ACTIVITY AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CALL IN REPORTS OF SIGNIFICANT WEATHER TO THIS
NATIONAL WEATHER SERVICE OFFICE.

FAUSETT

In the hours before

Special weather statement, Jul 29, 3:45 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
345 PM MDT FRI JUL 29 2011

NMZ024-032-292230-
SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
345 PM MDT FRI JUL 29 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
430 PM MDT...

AT 338 PM MDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A STRONG
THUNDERSTORM 12 MILES NORTHWEST OF CHAPARRAL...MOVING WEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

AREAS OF BLOWING DUST AHEAD OF THIS STORM...WILL REDUCE
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  SAN MIGUEL...
  NMSU MAIN CAMPUS...
  MESQUITE...
  MESILLA...
  LA MESA...
  INTERSTATE 10 BETWEEN EL PASO AND LAS CRUCES

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Jul 29, 5:09 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
509 PM MDT FRI JUL 29 2011

NMZ023-032-300000-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
509 PM MDT FRI JUL 29 2011

...STRONG THUNDERSTORMS THREATENING NORTHERN DONA ANA AND CENTRAL
SIERRA COUNTIES THROUGH 600 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF  STRONG THUNDERSTORMS IN SIERRA COUNTY EAST OF
INTERSTATE 25...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. RADAR ESTIMATES
SHOW THAT MANY AREAS HAVE RECEIVED FROM .35 TO .75 INCHES OF RAIN
WITH ISOLATED AREAS SUCH AS JUST NORTHEAST OF ARREY AND JUST
NORTHWEST OF UPHAM HAD FROM 1 TO 1.25 INCHES IN THE LAST HOUR AND A
HALF

LOCATIONS IMPACTED INCLUDE...
  TRUTH OR CONSEQUENCES...
  HILLSBORO...
  CABALLO...
  CUTTER...
  LAS PALOMAS...
  UPHAM...
  ENGLE...
  WILLIAMSBURG...
  ELEPHANT BUTTE...
  CUCHILLO...
  CABALLO LAKE STATE PARK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:44 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Jul 28, 10:12 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 29, 2:40 PM MDTSevere Thunderstorm WarningEPZOtero33 min

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.